How best to prevent facial wasting after treatment interruption?
Sep 13, 2009
I have been on a drug "holiday" for the past 18 months, after 12 years of HIV therapy. I stopped my meds with high CD4 count of 1100 and undetectable viral load. The reason I stopped therapy was because, even though I felt great, I had significant facial wasting and redistribution of fat to my abdomen. Now after 18 months off treatment, I'm at 450 CD4 and 50K viral load, so the vacation is over. My doctor has recommended Epzicom, Raltegravir, and either Maraviroc or Etravirine. Is this combo relatively free from the fat wasting and fat redistribution problems? I hate to seem vain, but quality of life is as important to me as are lab values.
Response from Dr. Pierone
Hello, and thanks for posting.
You do not seem vain and asking to take an effective regimen with the lowest chance of lipoatrophy is a perfectly reasonable request.
It would be important to know what your regimen was before the treatment interruption in order to not repeat the mistakes of the past. Also, any decision on treatment needs to take into consideration any history of viral resistance. Raltegravir (Isentress) and etravirine (Intelence) appear to be medications with very low risk of lipodystrophy, although they are newer and we have less long term data. Truvada is considered safer and more effective than Epzicom, so this medication would be preferable unless your doctor has a good reason for prescribing Epzicom. Maraviroc also appears to have a low risk of lipodystrophy, but would require a tropism assay before using it. Because of the need for additional resistance testing maraviroc (Selzentry) has not gained much traction with HIV clinicians.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Many Gay Men Have Hiv?
- Cut Under Nail And Fingering Hiv
- Would Gonorrhea In Your Throat Cause Swelling
- Why Do I Have Recurrent Bacterial Vaginosis?
- What Is There That Has Symptoms Similar To Genital Herpes?
- What If A Person With Hpv Uses The Restroom And Does Not Wash Their Hands Can You Get It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.